Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 40, NWS Amarillo, TX

May 15, 2018Hutchinson County, Roberts County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 15, 2018, 10:08 PM CDT for Hutchinson County, Roberts County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2018, 10:08 PM CDT (03:08 UTC)
Expired
May 15, 2018, 11:03 PM CDT
In force
55 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Hutchinson County, TX, Roberts County, TX

The radar

The Amarillo radar (KAMA), 89 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 5:17 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.1 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1250 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1250 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1650 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted.

896 
WUUS54 KAMA 160308
SVRAMA
TXC233-393-160415-
/O.NEW.KAMA.SV.W.0040.180516T0308Z-180516T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
1008 PM CDT TUE MAY 15 2018

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  East central Hutchinson County in the Panhandle of Texas...
  Western Roberts County in the Panhandle of Texas...

* Until 1115 PM CDT

* At 1008 PM CDT, a severe thunderstorm was located 16 miles east of
  Pringle, or 19 miles south of Spearman, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           Hail damage to vehicles is expected. 

* This severe thunderstorm will remain over mainly rural areas of
  east central Hutchinson and western Roberts Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3584 10131 3601 10108 3590 10072 3562 10095
TIME...MOT...LOC 0308Z 302DEG 22KT 3592 10116 

HAIL...1.25IN
WIND...60MPH
 
$$

DGW
1 follow-up statement
980 
WWUS54 KAMA 160403
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
1103 PM CDT TUE MAY 15 2018

TXC233-393-160411-
/O.CAN.KAMA.SV.W.0040.000000T0000Z-180516T0415Z/
Hutchinson TX-Roberts TX-
1103 PM CDT TUE MAY 15 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HUTCHINSON AND
WESTERN ROBERTS COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 100 AM CDT for
the Panhandle of Texas.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Amarillo.

Remember, a Severe Thunderstorm Warning still remains in effect for
eastern Roberts County through midnight.

LAT...LON 3584 10131 3601 10108 3590 10072 3562 10095
TIME...MOT...LOC 0401Z 302DEG 22KT 3574 10082 

$$

JC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 6:16 PM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, May 15, 6:16 PM CDT, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
616 PM CDT Tue May 15 2018

.MESOSCALE UPDATE...
...Severe weather possible today...

* Synoptic Overview: Currently watching mid-level shortwave
  embedded in the southwesterly flow as it crosses northeastern
  NM. This wave will help cool and moisten the mid/upper levels as
  PVA increases across the western Panhandles over the next 1-2
  hours. This is occurring in an upslope flow regime with low
  level winds almost due easterly as of 2200z.

* Mesoscale: Several boundaries can be inferred in a recovering
  post-frontal environment using low level radar returns and
  visible satellite. Moisture convergence is maximized along a
  boundary stretching from roughly Tucumcari, NM to near Post, TX.
  Storms are also forming in the higher elevations of northeastern
  New Mexico as the shortwave moves over the upslope flow, helping
  promote deep moist convection. kinematic conditions support
  splitting supercells behind the boundary. The 20z special
  sounding at KAMA showed plenty of SBCAPE (~2400 J/kg), however,
  a robust EML results in a MLCAPE of only ~900 J/kg and ~100 J/kg
  MLCIN. Short term model guidance suggest erosion of the CAP by
  00z, but there is some concern that anvil shadows may help
  retain low level stability as storms move in the from the west.
  If the CAP can be overcome by approaching/developing storms,
  effective shear values of 40-50 knots with CAPE in the HGZ of
  600-800 J/kg will be available. Some isolated supercell
  structures are already being observed in northeastern New Mexico
  and the South Plains. Storms may grow upscale becoming more
  linear as it approaches the central Texas/Oklahoma Panhandles if
  ascent with shortwave can interact with the low level jet and
  storm cold pool interactions. Even though the low level jet is
  not progged to be very strong this evening, it does look like
  winds around 850mb will increase between now and about 02z. This
  will increase low level directional shear with LCL heights
  around 1000-2000 m. Storms should merge and grow upscale to
  become more of a linear MCS mode as they approach the central
  Panhandles. DCAPE values are large at 1000-2000 J/kg.

* Threats: Large hail around golf ball size is the primary threat
  early in the evening. A few very large hail reports around
  tennis ball size can't be ruled out. An isolated brief tornado
  can't be ruled out during the early evening as discrete cells
  move into the western Texas Panhandle. If storms become more
  linear with time, straight line winds would likely become more
  dominant threat with 65-75 mph winds possible with any
  microburst or bowing structures.

* Timing & Location: Primarily between now and midnight.

Ward

&&

.PREV DISCUSSION... /Issued 328 PM CDT Tue May 15 2018/

DISCUSSION...
A favorable pattern for storms to continue for the next several
days across the Panhandles. It's possible that the much needed
moisture will finally be returning to the central and possibly
western Panhandles. Eastern Panhandles have received several
rounds of precipitation and they too continue to be in the
spotlight for moisture. Return easterly flow at the surface will
keep the dryline over the eastern NM to western TX area for the
next several days. This in conjunction with several upper level
low pressure systems setting up over the western CONUS will
continue the southwest flow and potential moisture plume to
continue over the Panhandle area. As a result thunderstorms are in
the forecast for the next several days.

Today will be the focus of the forecast as the majority of the
Panhandles are in a slight risk for severe weather. CAMs are well
in agreement with a line of storms that will push across the area
this evening. Looks like they will enter the area around 6 to 7
pm this evening as a line of storms. Hail and damaging wind will
be the primary threat with isolated tornado potential. SPC has a
60 percent chance for a Watch to be issued for our western
Panhandle areas. This looks favorable as storms are already
developing across the mountains of NM and progressing east towards
the Panhandles. 20Z special sounding still shows a capping
inversion 112 J/kg of CIN in the ML, thusly supercells ahead of
the line tonight do not look to favorable. DCAPE values of about
1200 J/kg with and ESE storm motion of 20kts could result in
collapsing storms producing 70+ mph wind gusts. More to come with
a meso update if Severe Thunderstorm Watch is issued.

Weber

AVIATION...18Z TAFS...
Some patchy MVFR will linger through the early afternoon, but VFR
should become more dominant later in the afternoon. Scattered
thunderstorms will be possible mainly during the late afternoon
into the evening. Added tempo groups to cover expected timing of
storms, but amendments may be needed based on the latest
observations. Strong outflow winds are possible with any thunder
activity. Otherwise, winds will gradually veer from northeast to
more southeast through the evening. A frontal boundary is trying
to push into the OK Panhandle, but should stall before making it
to KGUY. However, if it pushes further south than expected, KGUY
could see a shift in the winds to a more northerly direction.
Redevelopment of low ST is possible overnight tonight, with areas
of MVFR or even some IFR cigs being possible.

Ward

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

7/89
Hazardous weather outlook, May 15, 2:41 PM CDT, 7 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
241 PM CDT Tue May 15 2018

OKZ001>003-TXZ001>020-317-160745-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
241 PM CDT Tue May 15 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Isolated to scattered thunderstorms possible this afternoon across
the Oklahoma and Texas Panhandles. Storms that form will have the
potential to become strong to severe, with large hail and
damaging winds the primary hazards. There is the potential for a
line of strong to severe storms this evening across the
Panhandles. Again hail and wind will be the primary threats with
these storms. Isolated tornado can't be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible Wednesday through Monday across
much of the Oklahoma and Texas Panhandles. Some storms that
develop will have the potential to become strong to severe, with
large hail and damaging winds the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter groups and emergency management officials across mainly
the Texas Panhandle should remain alert and be ready for possible
activation later this afternoon and evening.

In the hours before

Special weather statement, May 15, 9:26 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Amarillo TX
926 PM CDT TUE MAY 15 2018

TXZ014-015-019-020-160300-
Gray TX-Wheeler TX-Donley TX-Collingsworth TX-
926 PM CDT TUE MAY 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WHEELER...
SOUTHEASTERN GRAY...NORTHWESTERN COLLINGSWORTH AND DONLEY COUNTIES
UNTIL 1000 PM CDT...

At 926 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Alanreed to near Greenbelt Lake to 7 miles
southwest of Clarendon. Movement was northeast at 45 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Clarendon, Mclean, Hedley, Lelia Lake and Alanreed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A severe thunderstorm watch remains in effect until 100 AM CDT for
the Panhandle of Texas.

LAT...LON 3475 10108 3496 10093 3523 10081 3531 10033
      3475 10056
TIME...MOT...LOC 0226Z 244DEG 37KT 3519 10077 3500 10087 3485 10097

DGW
Local storm report, May 15, 9:27 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
927 PM CDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 PM     HAIL             GUYMON                  36.69N 101.48W
05/15/2018  E0.75 INCH       TEXAS              OK   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED.

&&

EVENT NUMBER AMA1800042

BIEDA
Special weather statement, May 15, 9:28 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Amarillo TX
928 PM CDT TUE MAY 15 2018

OKZ002-160300-
Texas OK-
928 PM CDT TUE MAY 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TEXAS COUNTY UNTIL 1000
PM CDT...

At 928 PM CDT, Doppler radar was tracking a strong thunderstorm over
Guymon, moving east at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Guymon, Hooker, Optima and Adams.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A severe thunderstorm watch remains in effect until 100 AM CDT for
the Panhandle of Oklahoma.

LAT...LON 3671 10095 3671 10096 3657 10151 3672 10160
      3699 10151 3700 10141
TIME...MOT...LOC 0228Z 252DEG 18KT 3668 10146

DGW
Local storm report, May 15, 9:45 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
945 PM CDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     FUNNEL CLOUD     MORSE                   36.06N 101.48W
05/15/2018                   HANSFORD           TX   TRAINED SPOTTER

            ROTATING WALL CLOUD WITH BRIEF FUNNELS BEING PRODUCED.
            DIME SIZE HAIL ALSO REPORTED.

0943 PM     HAIL             MORSE                   36.06N 101.48W
05/15/2018  E0.75 INCH       HANSFORD           TX   TRAINED SPOTTER

            ROTATING WALL CLOUD WITH BRIEF FUNNELS BEING PRODUCED.
            DIME SIZE HAIL ALSO REPORTED.

&&

EVENT NUMBER AMA1800043
EVENT NUMBER AMA1800044

BIEDA
Local storm report, May 15, 9:51 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
951 PM CDT TUE MAY 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     HAIL             2 S MORSE               36.03N 101.47W
05/15/2018  E1.00 INCH       HUTCHINSON         TX   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED.

&&

EVENT NUMBER AMA1800045

BIEDA
Special weather statement, May 15, 9:57 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Amarillo TX
957 PM CDT TUE MAY 15 2018

TXZ019-020-160400-
Donley TX-Collingsworth TX-
957 PM CDT TUE MAY 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR COLLINGSWORTH AND EASTERN DONLEY
COUNTIES UNTIL 1100 PM CDT...

At 957 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Dozier to 8 miles south of
Hedley. Movement was east at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Wellington, Hedley, Dodson, Lutie, Lelia Lake, Dozier, Quail and
Samnorwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A severe thunderstorm watch remains in effect until 100 AM CDT for
the Panhandle of Texas.

LAT...LON 3475 10000 3475 10085 3514 10065 3518 10000
TIME...MOT...LOC 0257Z 279DEG 28KT 3509 10051 3475 10071

DGW

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:04 PM CDTSpecial Weather StatementAMAOldham26 min
May 15, 7:12 PM CDTSevere Thunderstorm WarningAMADeaf Smith63 min
May 15, 7:26 PM CDTSevere Thunderstorm WarningAMADeaf Smith31 min
May 15, 8:03 PM CDTSpecial Weather StatementAMASherman27 min
May 15, 8:17 PM CDTSevere Thunderstorm WarningAMAHansford, Sherman58 min
May 15, 8:47 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Sherman58 min
May 15, 9:01 PM CDTSpecial Weather StatementAMADonley29 min
May 15, 9:26 PM CDTSpecial Weather StatementAMADonley34 min
May 15, 9:35 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Moore, Ochiltree, Roberts, Sherman55 min
May 15, 9:57 PM CDTSpecial Weather StatementAMACollingsworth63 min
May 15, 10:13 PM CDTSpecial Weather StatementAMAHansford32 min
May 15, 10:29 PM CDTSpecial Weather StatementAMAOchiltree31 min
May 15, 10:33 PM CDTSpecial Weather StatementAMAHutchinson27 min
May 15, 10:54 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb, Ochiltree, Roberts66 min
May 15, 11:26 PM CDTSevere Thunderstorm WarningAMAGray, Wheeler64 min
May 15, 11:49 PM CDTSpecial Weather StatementAMAHemphill56 min
May 16, 12:07 AM CDTSpecial Weather StatementAMAGray53 min
May 16, 12:25 AM CDTSevere Thunderstorm WarningAMACollingsworth, Donley, Gray, Hemphill, Wheeler35 min
May 16, 7:47 AM CDTSpecial Weather StatementAMADonley28 min
May 16, 8:55 AM CDTSpecial Weather StatementAMADonley35 min
May 16, 4:57 PM CDTSpecial Weather StatementAMALipscomb33 min
May 16, 5:29 PM CDTSevere Thunderstorm WarningAMALipscomb, Ochiltree46 min
May 16, 5:31 PM CDTSpecial Weather StatementAMARoberts29 min
May 16, 5:54 PM CDTSevere Thunderstorm WarningAMAGray, Hemphill, Roberts, Wheeler51 min
May 16, 6:05 PM CDTSevere Thunderstorm WarningAMADallam37 min
May 16, 6:14 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb61 min
May 16, 6:40 PM CDTSevere Thunderstorm WarningAMAGray, Hemphill, Roberts, Wheeler65 min
May 16, 6:55 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb27 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.